Long-term use of birth control pills may double a woman's risk of developing eye disease glaucoma, finds study. Glaucoma is a top cause of blindness.
The study was based on survey answers by 3,406 women over age 40 in the United States, and was presented at the annual meeting of the American Academy of Ophthalmology in New Orleans.
AdvertisementWomen who said they had used oral contraceptives for more than three years were 2.05 times as likely to report a diagnosis of glaucoma as women who had not taken the pill.
It did not matter which kind of oral contraceptives the women used, researchers said.
Glaucoma is a disease that affects the optic nerve. If untreated, it can cause people to lose their peripheral vision over time and eventually their straight-ahead vision, too.
"This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma," said Shan Lin, lead researcher and professor of clinical ophthalmology at the University of California San Francisco.
"At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors."
While this study stopped short of establishing a causal link between the pill and glaucoma, previous research has shown that estrogen may have a significant role in the development of glaucoma.
Known risk factors for the eye disease include African American-ethnicity, family history of glaucoma, history of increased eye pressure and existing vision problems.
There is no cure for glaucoma but with early intervention it can often be controlled through medication and/or surgery.
The research team also included experts from Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China.
P Pre-Market Approval by FDA for NeuroPace RNS Stimulator Drinking More Milk as a Teenager Does Not Lower Risk of Hip Fracture Later: Study M
You May Also Like